The advent of commercial G-CSF preparations has considerably improved the survival and quality of life of patients with chronic neutropenia,1 including patients with glycogenosis Ib.2 Pegylated G-CSF was authorized in the early 2000s for chemotherapy-induced neutropenia,3 allowing longer dosing intervals of what is often a chronic treatment. However, the kinetics of this drug have not been studied in patients with chronic neutropenia. We report a case that raises questions as to the safety of this drug in this setting.
The patient was diagnosed with glycogenosis Ib at birth, in 1976, based on biochemical findings with genetic confirmation. She developed severe neutropenia early in life, making her very susceptible to bacterial gum and gut infections. She also had multiple gastrointestinal complications such as chronic enteritis, and a Crohn-like radiological aspect, necessitating several operations (segmental colectomy in October 1990, discharge ileostomy in 1991, cecal resection in 1993). Following coloscopy in June 2002 she developed peritonitis requiring colonic resection, followed by total colectomy in July 2005.
Other complications linked to glycogenosis Ib included fluctuating hepatic adenomas first detected in 1987.
In 1995 she was treated with surgery alone for a polar malignancy of the right kidney.4 At the same time she developed renal impairment with intermittent proteinuria (interstitial nephropathy) that subsequently remained stable.
In June 2002, after coloscopy, she had an episode of respiratory distress with white lung, leading to the diagnosis of pulmonary arterial hypertension (PAH). After the acute episode the PAH remained stable on diuretic treatment. This complication had already been reported in glycogenosis Ia.5 She had severe hematologic disorders, including neutropenia, anemia and intermittent thrombocytopenia. Chronic G-CSF therapy was started in February 1991. Up to early January 2008 she received a total dose of 7,997 μg/kg. The mean dose per injection was 4.5 μg/kg and the mean interval between injections was three days (mean body weight 50 kg between 2006 and 2008). The drug used between February 1991 and 7 January 2008 was lenograstim. The leukocyte and neutrophils cell kinetics are shown in Figure 1A and B. No leukemic transformation was noted on the last bone marrow smear in November 2007. The anemia was treated with transfusions and erythropoietin.
In mid-December 2007 she was hospitalized with abdominal pain, bronchial congestion and severe anemia (6 g/dL). After transfusions and antibiotic therapy, she was discharged on 20 December and pegylated filgrastim was prescribed instead of lenograstim. The first injection of pegylated filgrastim took place on Thursday, 10 January 2008 and consisted of one 6,000-μg vial (120 μg/kg). On Friday 11 January she was hospitalized with respiratory distress at rest and on effort. She had signs of bronchitis and a body temperature of 37.9°C. The oxygen saturation was 94%. The white cell count was 21×10/L (19.4×10/L neutrophils), the hemoglobin 7.9 g/dL and the platelet count 268×10/L. The creatinemia was 215 μmol (normal value ~90) and the CRP was 122 mg/L. She also had metabolic acidosis. Chest radiography showed interstitial overload but no focal abnormalities. The ECG showed negative anteroapical T waves. Antibiotic therapy and fluid support were started, and a pack of red cells was transfused. Thoracic CT on 15 January showed marked enlargement of the main and right pulmonary arteries, with a main pulmonary artery to aortic diameter ratio greater than one, corresponding to pulmonary arterial hypertension (Figure 2), as well as symmetrical disseminated alveolar condensations, predominating at the lung bases. She was admitted to the intensive care unit on 12 January and returned to the general ward on 14 January. Her respiratory status improved but she had metabolic disorders and unstable glycemia. On 25 January she had generalized seizures (likely related to hypoglycemia), followed by refractory cardiorespiratory arrest and death.
This adverse event occurred just after an injection of pegylated filgrastim but might have been coincidental. Indeed, the patient developed pneumonia while neutropenic and was in poor general condition, with multi-organ failure and PAH. In this case, her death would have been due to metabolic failure related to her underlying disease.
However, it is also conceivable that pegylated filgrastim injection led both to an acute aggravation of PAH and to pulmonary vascular lesions culminating in death. Indeed, pegylated filgrastim releases a large amount of GCSF and leads to a very large increase in the number of circulating neutrophils, which are also activated.6 The aggravation of PAH could be explained by pulmonary artery insult (due to neutrophils priming as already observed with filgrastim), followed by massive influx of neutrophils into the interstitium and pulmonary alveolae,7 thus explaining the alveolar condensations observed on D5 of pegylated filgrastim therapy. The cardiac arrest during an episode of hypoglycemia would, in this case, be due to the PAH aggravation after pegylated filgrastim injection. The lesions of the pulmonary arterioles would have worsened, thus explaining the gravity of the hypoglycemic seizures secondary to her metabolic disorders.
The sequence of events, together with the unusually severe hyperleukocytosis (her highest lifetime white cell count) in this neutropenic patient after pegylated G-CSF injection, as well as the absence of fever, and the known priming role of G-CSF for PMN, argue for a role of peg filgrastim in the onset of the respiratory distress. In contrast, the rise in CRP, together with the signs of bronchitis before pegylated G-CSF injection, support the first hypothesis.
This case must be considered in the light of the known adverse effect profile of pegylated G-CSF. Indeed, there are already several reports of severe adverse effects, including cases resembling that described here. A patient receiving chronic G-CSF therapy developed marked hyperleukocytosis and Sweet vascularitis after a single injection of pegylated filgrastim.8 Pegylated filgrastim withdrawal led to an improvement three weeks after the last injection. In 2 other cases a neutrophil excess was associated with pyoderma gangrenosum9 and lung disease,10 with radiological characteristics similar to those found in our patient.
In conclusion, even if the link between pegylated filgrastim and our patient’s respiratory distress cannot be proved, this drug should only be used with care in patients with pulmonary arterial hypertension, even when stable.
the authors thank David Young for editorial assistance.
- Funding: the French Severe Chronic register was supported by grant from Inserm AFM for Rare Diseases, Société d’Hématologie et Immunologie Pédiatrique, Amgen SA, and Chugai Aventis.
- Dale DC, Bolyard AA, Schwinzer BG. The Severe Chronic Neutropenia International Registry: 10-year Follow-up Report. Support Cancer Ther. 2006; 3:220-31. PubMedhttps://doi.org/10.3816/SCT.2006.n.020Google Scholar
- Donadieu J, Bader-Meunier B, Bertrand Y, Lachaux A, Labrune P, Gougerot-Pocidalo MA. Recombinant human G-CSF (Lenograstim) for infectious complications in glycogen storage disease type Ib. Report of 7 cases. Nouv Rev Fr Hematol. 1994; 35:529-34. PubMedGoogle Scholar
- Lyman GH, Kuderer NM. Filgrastim in patients with neutropenia: potential effects on quality of life. Drugs. 2002; 62 (Suppl 1):65-78. PubMedhttps://doi.org/10.2165/00003495-200262001-00005Google Scholar
- Donadieu J, Barkaoui M, Bézard F, Bertrand Y, Pondarré C, Guibaud P. Renal carcinoma in a patient with glycogen storage disease Ib receiving long-term granulocyte colony-stimulating factor therapy. J Pediatr Hematol Oncol. 2000; 22:188-9. PubMedhttps://doi.org/10.1097/00043426-200003000-00028Google Scholar
- Humbert M, Labrune P, Simonneau G. Severe pulmonary arterial hypertension in type 1 glycogen storage disease. Eur J Pediatr. 2002; 161 (Suppl 1):S93-S6. PubMedGoogle Scholar
- Spiekermann K, Roesler J, Emmendoerffer A, Elsner J, Welte K. Functional features of neutrophils induced by G-CSF and GM-CSF treatment: differential effects and clinical implications. Leukemia. 1997; 11:466-78. PubMedhttps://doi.org/10.1038/sj.leu.2400607Google Scholar
- Schilero GJ, Oropello J, Benjamin E. Impairment in gas exchange after granulocyte colony stimulating factor (G-CSF) in a patient with the adult respiratory distress syndrome. Chest. 1995; 107:276-8. PubMedhttps://doi.org/10.1378/chest.107.1.276Google Scholar
- Draper BK, Robbins JB, Stricklin GP. Bullous Sweet's syndrome in congenital neutropenia: association with pegfilgrastim. J Am Acad Dermatol. 2005; 52:901-5. PubMedhttps://doi.org/10.1016/j.jaad.2004.12.028Google Scholar
- White LE, Villa MT, Petronic-Rosic V, Jiang J, Medenica MM. Pyoderma gangrenosum related to a new granulocyte colony-stimulating factor. Skinmed. 2006; 5:96-8. PubMedhttps://doi.org/10.1111/j.1540-9740.2006.04575.xGoogle Scholar
- Macartney C, Burke E, Elborn S, Magee N, Noone P, Gleadhill I. Bronchiolitis obliterans organizing pneumonia in a patient with non-Hodgkin’s lymphoma following R-CHOP and pegylated filgrastim. Leuk Lymphoma. 2005; 46:1523-6. PubMedhttps://doi.org/10.1080/10428190500144615Google Scholar